Nebraska, 2022

Flash Flooding and Hail in Nebraska, April 28 to 29, 2022

April 28 to 29, 2022 · NWS OAX · 6 events in 2 counties and zones

Isolated thunderstorms led to severe criteria hail across eastern Nebraska. Hail fell in Platte Center for approximately 45 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms led to severe criteria hail across eastern Nebraska. Hail fell in Platte Center for approximately 45 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 28, 5:35 PM CST, 5 minutes earlier.

Area forecast discussion, Apr 28, 5:35 PM CST, 5 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
635 PM CDT Thu Apr 28 2022

...Updated Aviation Forecast Discussion...

.DISCUSSION...
Issued at 415 PM CDT Thu Apr 28 2022

At 415 PM, the most notable features were the ongoing
thunderstorms in northeast Nebraska, a marketable increase in the
cumulus field over the last 3 hours and a stationary frontal
boundary just northwest of Norfolk. Surface observations suggest
good convergence along the boundary and this was seconded by the
strong 925 mb frontogenesis indicated by the SPC Mesoanalysis.
Otherwise winds were out of the southeast, surface dewpoints had
inched back into the mid 50s and temperatures were in the upper
70s and lower 80s.

Thunderstorm Potential this Evening and Tonight:

The main challenge with the forecast tonight is the timing and
location of thunderstorm activity. Given the current location of
front across northeast Nebraska, the ongoing convection, and
strong 925 mb frontogenesis, the most likely scenarios is that
thunderstorms will increase in coverage along a line from Grand
Island to Norfolk between now and 6 PM. Storms should then
gradually drift southeast and could affect the Omaha or Lincoln
Metros between 11 PM this evening and 6 AM Friday. Given the
scatter shot nature of the CAM output today, this scenario relies
on the more frequent HRRR updates and current observational trends.
Sounding profiles suggest a multicellular storm mode, with a few
embedded supercells possible. The primary threats should be hail
to size of quarters and/or locally heavy rainfall. Though with
Flash Flood Guidance values of 2 inches or more, it will take a
solid training event to generate and flooding concerns.

A More Significant Severe Thunderstorm Risk Friday Evening:

The severe weather threat will increase through the day on Friday
as a strong storm system moves into the Plains. Strong southerly
WAA and moisture advection during the day on Friday should
increase instability from eastern Texas to eastern Nebraska.
Meanwhile it looks like low level cloud cover should keep our
region largely capped through the day, limiting our shower and
thunderstorm chances to whatever is left from tonight. The same
probably won't be true in western Nebraska where storms should be
ongoing Friday morning near a surface trough. As we advance
towards the evening, the risk for severe weather will increase
significantly as as surface low and front/dryline advance through
central and eastern Nebraska. Forecast soundings, hodographs and
shear profiles, and the CAMS generally favor a line of storms.
Within any line there could be embedded supercells. The primary
hazards are expected to be hail of golf ball size or larger,
damaging winds in excess of 65 mph and possibly a couple
tornadoes. The peak period for severe weather is expected to be
between 7 PM and 11 PM.

The Weekend and Early Next Week:

The surface low will move through Iowa and Wisconsin very slowly
over the weekend. As this occurs it will open the door for another
round of strong northwest winds on the backside of the low
Saturday. The NBM 4.1 peak wind gust probabilities would suggest
peak wind gusts in the 40 to 60 mph range (10th to 90th
percentile). This looks to be supported by the deterministic
guidance which suggest 850 mb winds of 45 to 60 kts. Winds toward
the higher end of this range are most likely in northeast
Nebraska. Wrap around rain shower activity should accompany the
winds on Saturday and storm total rain amounts (Friday & Saturday)
of 0.50 to 1.50 inches are possible. A Wind Advisory is likely
Saturday (>90% chance) and a High Wind Warning could be needed
(~40% chance).

It won't be quite as windy on Sunday (sustained 10 to 20 mph with
gusts up to 35 mph), and any lingering rainfall should end in the
morning as the surface low drifts east. Another storm system
could bring more rainfall to the region by Monday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 629 PM CDT Thu Apr 28 2022

Scattered showers and thunderstorms are the primary concern
through tonight with lowering ceilings and potential for drizzle
through much of Friday. Any storms tonight may produce hail up to
the size of quarters with pockets of very heavy rainfall. IFR to
LIFR conditions are expected at all sites through much of Friday
through the end of the TAF period. Just beyond this TAF period,
strong to severe thunderstorms are possible Friday night but more
on that in later issuances.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

DISCUSSION...Albright
AVIATION...Kern
Hazardous weather outlook, Apr 28, 3:35 PM CST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
435 PM CDT Thu Apr 28 2022

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-291145-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
435 PM CDT Thu Apr 28 2022

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

Scattered thunderstorms are expected tonight and Friday. A couple
storms could produce quarter size hail or locally heavy rainfall
tonight. A significantly greater severe weather risk will arrive
in the region Friday evening between 7 PM and 11 PM. During this
period, storms may produce damaging winds in excess of 65 mph and
ping pong ball or larger hail. A couple brief tornados are also
possible. Widespread rainfall totals of 0.25 to 1.00 inches are
expected, with isolated totals over 2 inches.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Strong northwest winds, gusts up to 60 mph in northeast Nebraska,
are possible Saturday. Additional rainfall totals of 0.10 to 0.50
inches can also be anticipated Saturday.

Thunderstorm activity may return to the region Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Friday.

The radar

The Omaha radar (KOAX), 97 km away, was scanning. The volume nearest the first event began at 23:42 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Platte

When
April 28, 5:40 PM CST
Where
Platte County, 0.86 mi NE of Platte Center
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.540, -97.490

Emergency manager reported 1 inch hail.

Hail, Platte

When
April 28, 5:48 PM CST
Where
Platte County, 0.86 mi NE of Platte Center
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.540, -97.490

Trained spotter reported 1.25 inch hail.

Hail, Platte

When
April 28, 5:53 PM CST
Where
Platte County, 0.86 mi NE of Platte Center
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.540, -97.490

Emergency manager reported golf ball sized hail.

Flash Flood, Platte

When
April 28, 8:00 PM CST
Where
Platte County, 0.85 mi NNE of Platte Center to 0.99 mi NNE of Platte Center
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.541, -97.494

Emergency manager reported numerous flooded county roads.

Flash Flood, Platte

When
April 28, 8:56 PM CST
Where
Platte County, 0.52 mi E of Monroe to 0.85 mi SE of Monroe
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.480, -97.610

Trained spotter reported water over highway 22 west of Monroe.

Thunderstorm Wind, Cuming

When
April 29, 12:00 AM CST
Where
Cuming County, 0.69 mi S of Bancroft
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.010, -96.570

Public reported estimated 80 mph wind gusts and power outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, April 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017851, 1017852, 1017853, 1017855, 1017856, 1017858.